Wyoming, 2019

Winter Storm and Avalanche in Wyoming, May 21 to 22, 2019

May 21 to 22, 2019 · NWS RIW · 2 events in 2 counties and zones

An abnormally cold low pressure system brought locally heavy snow to some of the mountains of central Wyoming. In the Bighorn Mountains, 20 inches of new snow fell at the Cloud Peak and Little Goose SNOTEL sites.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An abnormally cold low pressure system brought locally heavy snow to some of the mountains of central Wyoming. In the Bighorn Mountains, 20 inches of new snow fell at the Cloud Peak and Little Goose SNOTEL sites. At Casper Mountain, 16 inches of snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 21, 10:49 AM MST, 11 minutes earlier.

Area forecast discussion, May 21, 10:49 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1149 AM MDT Tue May 21 2019

.SHORT TERM...(Today through Thursday night)

The main 500mb low is currently spinning over the Four Corners
Region at the moment. A stationary sfc boundary remains along the
Divide of Wyoming. Southwest of the sfc boundary, an occasional
flare up of convection with isolated lightning has been taking
place, with just left over showers on the other side of the
boundary. The main 500mb low will redevelop as cyclogenesis takes
place over Southeast Colorado by 12Z this morning. This will set
us up for another round of a cold stratiform precipitation event,
mainly east of the Divide. The heaviest precipitation will take
place across Natrona and Johnson Counties today and tonight where
the heaviest wrap around precip will occur as the low tracks north
along the Plains states. Although the heaviest purely “wrap
around” precip will likely take place in Johnson County, the
upslope that occurs around the Casper/Casper Mountain area will
balance out the amounts. The NAM indicates -9.5C temps wrapping
around into Johnson County and -8C over Natrona County. With the
amplified QPF of a half to three quarters and sufficiently cold
temperatures at 700mb, we will include the lower elevations of
Natrona and Johnson Counties for a late May Winter Weather
Advisory along with the East Slopes of the Wind River and Big Horn
Mtns as well as Casper Mountain. However, we will not start the
low elevation advisories until 00Z Wednesday. All the advisories
will end at 18Z Wednesday. The mountains will actually witness
warning amounts, but with the minimal impact and strong May sun
interacting with the snowfall this afternoon, will keep these
mountain zones in an advisory, which, by the way, began at 06Z
this morning. The mountain advisories will also go through 18Z
Wednesday. The only missing element will be the wrap around
isentropic lift that the earlier model runs were indicating. The
least amount of precip from this event will occur west of the
Divide over Northwest Wyoming, farthest away from the low, and
where downslope flow will occur. Snow levels west of the divide
should run about 6K.

After 18Z Wednesday, the back edge of the precip will gradually push
off to the north to our northern zones. The least amount of precip
anywhere across the CWA will likely take place between 00Z and 06Z
this evening as  one batch of precip exits to the north and the next
large area of precip moves in from the south. This next area of
precip will be associated with the kicker that is now approaching
the Pacific Northwest and is progged to be located over the Great
Basin by Thursday, as both this low and the exiting low “dumbbell”
around each other.  This large glob of precip will rapidly shift
north, mainly across the east half of the CWA Thursday, given the
strong southerly difluent flow once again ahead of the low, which
will track to Northwest and Northern Wyoming by the models by
Thursday night, along with the associated strong QG forcing. The
precip will taper off in intensity during the night Thursday night.
Snow levels with this weather system should run about 6k east of the
Divide and 7500 feet west.

Any thunderstorms that occur through Thursday will be relegated to a
few isolated afternoon storms west of the Divide through Thursday.

.LONG TERM...(Friday through Tuesday)

The first part of the forecast should feature a general decrease in
activity across the area. The upper level low that brings the
precipitation for Thursday will have lifted north of the state by
that time. Enough wrap around moisture may be present for a few
showers and thunderstorms, mainly of the afternoon variety, on
Friday but these would be confined to the west and northern
portions of the area and even here most of the day should turn out
to be largely rain free. We may even see some glimpses of that
round orb in the sky. What is that thing called? Oh yeah, the sun.
Temperatures will turn much milder as well, but still be below
normal.

Transitory ridging will build over the state for Saturday. At this
point, this looks to be the least active of the extended period.
For the most part, we kept POPs in the chance of less range with
areas East of the Divide largely dry. The GFS is wetter but tends
to have a wet bias this far out as well as a fast bias so we went
closer to the European guidance.

As the ridge shifts to the east of the area and an upper level low
tries to approach from the south and west, convection will again
become a little more numerous although it should remain largely
diurnal on Sunday and Monday with a good portion of each day rain
free. Temperatures will continue to slowly moderate but will
remain near to somewhat below normal for most locations. Tuesday
at this point may turn out to be the most active day but still a

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1145 AM MDT Tue May 21 2019

Large low pressure system currently extends from southeast WY to
northeast CO, primarily bringing very moist northerly and easterly
flow to eastern and central WY. LIFR to MVFR conditions continue
at terminals east of the divide as well as KRKS, with VFR across
western WY. Primary band of snow extending from north to south
across central WY will move slowly westward and become more
showery over the next couple of hours. Isolated thunderstorms are
possible over far southwest WY through the afternoon.  Terminals
east of the divide will see a brief respite in precipitation for a
few hours, though IFR conditions likely to continue. LIFR
expected to return to KBYG and KCPR by 02Z/Wed, and back to
KRIW/KLND/KWRL/KCOD around 06Z/Wed. Western WY terminals may see
MVFR under showers through 04Z/Wed. Northeast winds could gust
over 20 mph in the forecast period. LIFR/IFR conditions to
continue at terminals east of the divide through 18Z/Wed at least
as low pressure system moves to the northern Plains. Terminals
west of the divide expected to be MVFR to VFR after 12Z/Wed with
continued easterly flow.

Mountains to remain obscured through the forecast period. Please
refer to Aviation Weather Center products for more information on
icing and turbulence forecasts.

&&

.FIRE WEATHER...

Cool and wet weather will persist through Thursday with the most
precipitation and coldest weather to occur east of the Divide.
Significant snowfall will occur in zones 280, 281, 285, 288, and
300, east of the Divide through Wednesday morning. An isolated
thunderstorm is possible west of the Divide through Thursday.
Smoke dispersal this afternoon will range from fair to good.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon MDT Wednesday for WYZ009>011-
015-020-022.

&&

SHORT TERM...Lipson
LONG TERM...Hattings
AVIATION...McDonald
FIRE WEATHER...Lipson
Hazardous weather outlook, May 21, 1:44 AM MST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
244 AM MDT Tue May 21 2019

WYZ001>020-022>030-220845-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
244 AM MDT Tue May 21 2019

...Winter Weather Advisory for Johnson, Natrona and portions of Fremont
Counties...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...This Afternoon and Tonight.

Snow becoming more widespread, especially tonight. Please see
winter weather products and forecasts for details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...Snow continuing, then gradually tapering off in the
afternoon and evening.

Another strong storm is expected to move through the area on
Thursday as well. Temperatures will remain well below normal
through at least Friday.

Saturday through Monday.. Isolated mainly afternoon and evening
showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, especially snowfall and any flooding.

McDonald

In the hours before

Special weather statement, May 21, 6:36 AM MST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Riverton WY
736 AM MDT Tue May 21 2019

WYZ017-018-211900-
Wind River Basin-Lander Foothills-
Including the cities of Riverton, Shoshoni, and Lander
736 AM MDT Tue May 21 2019

...Snow and fog through around noon...

Rain has changed over to snow in many locations of the Wind River
Basin this morning as the next storm impacts Wyoming. Visibilities
will be low this morning with moderate snowfall and patchy fog
during the morning commute. The snow should taper off around noon
and likely switch back to rain showers this afternoon.

* WHAT...Snow and fog. Snow accumulations of 1-3 inches are
  possible, depending on elevation and surface. Fog and moderate
  snow fall could limit visibilities to one quarter mile or less.

* WHERE...Wind River Basin, including Riverton, Lander, Fort
  Washakie, and Shoshoni.

* WHEN...This morning from 700 AM through noon

* ADDITIONAL DETAILS...Travel on local highways and roads could be
  difficult due to slushy on roadways and low visibilities due to
  moderate snowfall and fog.

McDonald
Special weather statement, May 21, 6:44 AM MST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Riverton WY
744 AM MDT Tue May 21 2019

WYZ030-211900-
East Sweetwater County-
Including the city of Wamsutter
744 AM MDT Tue May 21 2019

...Snow and fog through around noon...

Rain and snow will continue this morning across the eastern half
of Sweetwater County due to the latest storm to impact the area.
Rain, snow, and fog will limit visibilities for the morning
commute and travel this morning through around noon. Precipitation
should taper off mid day, though areas of patchy fog could remain.

* WHAT...Rain, snow, and fog. Snow accumulations of 1-2 inches are
  possible, depending on elevation and surface. fog could limit
  visibilities to one quarter mile or less.

* WHERE...Eastern Sweetwater County.

* WHEN...This morning from 700 AM through noon.

* ADDITIONAL DETAILS...Travel on local highways and Interstate 80
  could be difficult due to moderate precipitation, slush on the
  road surface, and low visibilities. Please reduce speed and use
  caution.

McDonald

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 avalanche. Local standard time, as filed.

Winter Storm, Bighorn Mountains Southeast

When
May 21, 11:00 AM MST to May 22, 4:00 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
SNOTEL
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

The Cloud Peak and Little Goose SNOTEL sites had 20 inches of new snow.

Avalanche, Casper Mountain

When
May 21, 11:00 AM MST to May 22, 3:00 PM MST
Where
Casper Mountain forecast zone
Reported by
SNOTEL
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

At the Casper Mountain SNOTEL site, 16 inches of new snow was reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822425, 822429.